Blood Administration & KCL Bolus

  1. Does anyone know the potential effects of administering blood and a KCL bolus through the same tubing (using 2 different pumps at the same time). It is my understanding that it should be blood and NS only, but does anyone have any idea?
    •  
  2. 15 Comments

  3. by   SharonH, RN
    You should never piggyback anything into a running blood transfusion. First of all, the medication and/or the solution it is mixed in may not be compatible with the blood itself. And an incapability could cause the blood to hemolyze. Also, in the event of a reaction, it may be difficult to tell whether or not the patient is having a transfusion reaction or a reaction to the medication. If you only have one line to use, and the KCL can't wait, well you would have to stop the transfusion, flush the line really well and then infuse. But be careful, KCL can be irritating to the veins and you might lose your site.
  4. by   altomga
    I'm with Sharon...blood runs all by itself!!! NS connected with the blood tubing. Never run another IV into the blood tubing.
  5. by   petiteflower
    I agree with that---but another nurse didn't -- stated that KCL is already in the body so it's OK to run both at the same time. My question is, what are the potential complications? I can't find anything anywhere!!
  6. by   NICU_Nurse
    The solution to this situation is to call the blood bank, ask them to fax or tube over a policy on what is compatible with blood, and then, smiling sweetly, hand it over to this nurse. Your unit should also have a blood policy in the unit manual so you could copy this and give it to her to read. Her thinking is incorrect, as far as I've been taught, and she could potentially harm a patient this way.

    The AABB says:

    "No medications or solutions may be routinely added to or infused through the same tubing with blood or components except 0.9% Sodium Chloride, Injection (USP). Other solutions intended for intravenous use may be used in an administration set or added to blood or components under either of the following conditions: a) They have been approved for this use by the FDA or b) There is documentation available to show that addition to the component involved is safe and efficacious. ABO-compatible plasma, 5% Albumin, or Plasma Protein Fraction, or other suitable plasma expanders may be used with approval of the patient's physician."

    www.aabb.org is the site; they have a Blood Administration sheet that your blood bank should have on hand.

    Also found this online:

    Lactated Ringer's or other electrolyte solutions containing calcium must never be given with blood or components which have an anticoagulant containing citrate. Small clots may form in red blood cell transfusions mixed with calcium containing solutions. Five percent dextrose in water or hypotonic sodium solutions can be also be hazardous if mixed with red blood cell units as they may cause the red cells to hemolyze. Other fluids must not be given through the same line with blood unless there is sufficient data to ensure compatibility. If plasma needs to be given at the same time as red blood cells, whole blood should be considered to decrease donor exposure.


    This is a case of "Prove it" IMO. Check out the pamphlet from the KCl and investigate.
  7. by   NRSKarenRN
    Greate advice Kristi!
  8. by   I_Love_Donuts
    thanks Kristi!
  9. by   petiteflower
    FYI

    I visited with our pharmacist today---a KCl bolus would be considered an extremely hypertonic solution (undiluted KCl is 4000 mmol.) On further investigation I found that blood cells with crenate in a hypertonic solution (shrink up) Not sure if it is completely accurate, but it was the most I could come up with.
  10. by   nilepoc
    Petite flower, you are correct, the KCL solution would be very concentrated compared to the blood. This concentration would cause the RBCs to release fluid through osmositic pull of the KCl solution, and become volume depleted.

    Ok, you may ask why this doesn't happen to the patients blood when we give a KCl increment? (don't ever say or write bolus, or will get hung out to dry, if something goes wrong with it). It has to do with the mixing volume, when the KCl enters a vein, it is in a larger volume of diluent, and therefore, gets distributed quickly away(but not quickly enough, as is evidenced by the burning it causes). In the IV tubing, where the blood and KCl would mix, the osmotic effect would be very strong. Again, as said earlier don't mix anything with blood.
  11. by   zacarias
    This thread is interesting.

    I have another thought also. What if for some reason the infusing RBCs were to hemolyze and the intracellular K+ was released. Then we got the KCL coming in exogenously....A very high risk of hyperkalemia IMO.
  12. by   Tweety
    What was the KCL mixed in? If it was mixed in NS, I can almost see the other nurses rationale. KCL boluses aren't pure KCL, it was mixed in a carrier fluid. What was that fluid. Notice I said almost.

    I looked up our policy and blood is to be administered separately at this institution from everything. Usually we start a new IV if there is no risk for fluid overload if we have supplement electrolytes. But usually we just wait until after the transfusions.
  13. by   Agnus
    The national standadard is:
    ONLY thing that can be administered in the same tubing as blood is Normal Saline.

    You can administer other things at the same time as blood only through a seperate line.

    This is NOT just an institutional poloicy.
  14. by   Agnus
    Originally posted by petiteflower
    I agree with that---but another nurse didn't -- stated that KCL is already in the body so it's OK to run both at the same time. My question is, what are the potential complications? I can't find anything anywhere!!
    You do not find anything because this is simply not done.

    The body contains saline but you would not drink sea water. She is being too simplistic in her thought processes.

close